FDA warns of brain problem with Glaxo seizure drug

August 12, 2010

(AP) -- Federal health regulators are warning doctors and patients that a seizure drug from GlaxoSmithKline can cause rare inflammation of the brain and spinal cord.

The Food and Administration says it is working with the British drugmaker Glaxo to add new warnings and labeling information to the company's drug Lamictal.

The agency said it has received reports of 40 cases of aseptic meningitis since Lamictal's approval in 1994 and last November. Thirty-five patients needed to be hospitalized, the agency said in a statement.

Aseptic meningitis is a dangerous inflammation of the brain and that can cause headache, fever, chills and vomiting. The problem can be caused by viruses, toxins and certain medications.


Related Stories

Recommended for you

Universal flu vaccine designed by scientists

September 30, 2016

An international team of scientists have designed a new generation of universal flu vaccines to protect against future global pandemics that could kill millions.

1 comment

Adjust slider to filter visible comments by rank

Display comments: newest first

not rated yet Aug 12, 2010
This is just lovely bc my daughter has been on this drug for the past year. It has been a bad year for her physically and now i think I know why.

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.